From Our 2014 Archives
Certain Sedatives Tied to Breathing Problems in Older COPD Patients
Latest Lungs News
FRIDAY, April 18, 2014 (HealthDay News) -- A group of widely used sedatives increases the risk of serious breathing problems in older people with the lung condition called chronic obstructive pulmonary disease (COPD), a new study says.
For the study, researcher Dr. Nicholas Vozoris examined the medical records of older adults with COPD in the Canadian province of Ontario. Those who had been newly prescribed a benzodiazepine had a 45 percent increased risk of experiencing breathing problems that required outpatient treatment.
These patients also had a 92 percent greater risk of needing to go to the emergency room for treatment of pneumonia or COPD, and were more likely to be hospitalized for breathing problems, according to the study published online April 17 in the European Respiratory Journal.
The findings were consistent even after the severity of patients' COPD was taken into account, said Vozoris, a respirologist at St. Michael's Hospital in Toronto.
"Physicians, when prescribing these pills, need to be careful, use caution and monitor the patients for respiratory side effects," Vozoris said in a hospital news release. "Patients also need to watch for respiratory-related symptoms."
Previous research by Vozoris found that 30 percent of older Canadians with COPD are prescribed benzodiazepines.
While the study found an association between sedative prescriptions and higher risk of breathing problems in older adults with COPD, it did not establish a cause-and-effect relationship.
-- Robert Preidt
SOURCE: St. Michael's Hospital, news release, April 17, 2014
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions